Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 14, NWS Wichita, KS

April 26, 202426 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 26, 2024, 10:42 AM CDT for 26 counties in Kansas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2024, 10:42 AM CDT (15:42 UTC)
Expired
Apr 26, 2024, 7:00 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 573 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
573 m²/s²
0-3 km storm-relative helicity
572 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

489 
WWUS73 KICT 261542
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1042 AM CDT Fri Apr 26 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262345-
/O.NEW.KICT.WI.Y.0014.240426T1542Z-240427T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Park City, Hillsboro, Salina, Wilson,
Valley Center, Hutchinson, Harper, Longton, Grenola, Cedar Vale,
McPherson, Sterling, Anthony, Lincoln, Coffeyville, Sylvan Grove,
Sedan, Strong City, Iola, Peabody, Lyons, Humboldt, Cottonwood
Falls, Derby, Russell, Augusta, Ellsworth, Neodesha, Madison,
Fredonia, Independence, Chanute, Wichita, Newton, Wellington,
Eureka, Winfield, Great Bend, Rose Hill, Arkansas City, Howard,
Andover, Marion, Moline, Attica, Haysville, Kingman, Parsons, Bel
Aire, El Dorado, and Yates Center
1042 AM CDT Fri Apr 26 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of Central, South Central, and Southeast Kansas.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Kleinsasser
1 follow-up statement
113 
WWUS73 KICT 262358
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
658 PM CDT Fri Apr 26 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-270100-
/O.EXP.KICT.WI.Y.0014.000000T0000Z-240427T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Neodesha, Cottonwood Falls, Wichita,
Salina, Rose Hill, Independence, Derby, Great Bend, Hillsboro,
Anthony, Arkansas City, Sterling, Wilson, Attica, Andover,
Howard, Grenola, Peabody, Chanute, Moline, Lincoln, Bel Aire,
Fredonia, Kingman, Sylvan Grove, McPherson, Strong City, Park
City, Russell, Wellington, Iola, Hutchinson, Valley Center,
Eureka, Parsons, Ellsworth, Longton, Newton, Augusta, Lyons, El
Dorado, Yates Center, Cedar Vale, Coffeyville, Harper, Madison,
Sedan, Haysville, Humboldt, Winfield, and Marion
658 PM CDT Fri Apr 26 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have dropped below advisory criteria. As such, the advisory 
will be allowed to expire.  Winds are still expected to be gusty 
with gusts up to 30 mph at times.

$$

Metzger

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 26, 6:36 AM CDT, 4 hours 6 minutes earlier. Its key messages:

  • * Showers and storms expected this morning, severe weather not expected * Storms possible across the Flint Hills this afternoon, possibly severe * Severe storms, possibly significant, likely midday Saturday into Saturday night * Active weather pattern through much of next week; multiple chances for rainfall
Area forecast discussion, Apr 26, 6:36 AM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
636 AM CDT Fri Apr 26 2024

.KEY MESSAGES...

* Showers and storms expected this morning, severe weather not
  expected

* Storms possible across the Flint Hills this afternoon, possibly
  severe

* Severe storms, possibly significant, likely midday Saturday
  into Saturday night

* Active weather pattern through much of next week; multiple
  chances for rainfall

&&

.DISCUSSION...
Issued at 330 AM CDT Fri Apr 26 2024

As of 3 AM Friday morning, a longwave, midlevel trough was
positioned across western CONUS. The first in a series of shortwave
tough axis' was progressing through the central and southern High
Plains. A well-defined surface warm front extends from near Tulsa,
OK to just south of Ponca City, OK to just south of Pratt, KS and
northwestward from there to the surface low in east-central CO.
Persistent, strong low-level WAA has kept overcast conditions with
occasional drizzle north of the warm front. As the midlevel
shortwave trough ejects northeastward, the warm front will retreat
northward. In conjunction with the northward retreating warm front,
the dryline, currently just east of the CO stateline, will advance
eastward through the remainder of the night into this afternoon.
As the dryline progresses into central KS after 4 AM, better
midlevel ascent, from the right entrance region of the 500 mb
jet, will result in more-widespread thunderstorm development.
It will be a close-call whether storm inflow can originate
within the boundary layer. Point-and-click RAP soundings suggest
the most likely scenario is storms will remain just elevated,
constraining any potential severe weather hazards to large hail
up to quarter size and damaging winds up to 60 mph. Should an
updraft ingest surface- based-parcels with subsequent supercell
structures, a tornado would become increasingly possible. These
trends will need to be monitored closely through sunrise.

Transitioning into the afternoon hours today, the aforementioned
dryline will continue its march eastward, taking position across
the Flint Hills by mid-afternoon. The environment immediately
ahead of the dryline will be comprised of 1500-2500 MLCAPE with
50-60 kts of effective shear. Hodographs structures ahead of the
dryline have sufficient veering within the lowest 2 km or so
but become unidirectional, if not subtle backing, from 2-6 km.
While, a dominate right-moving supercell is possible, the subtle
backing above 2 km may lead to storm splits. All of that to
say, large hail up to baseball size and a tornado or two are
possible with the strongest storms. Again, this threat extends
east of a line from Emporia to Eureka to Sedan. Any storm will
rapidly move northeast and clear the area by 7 PM.

Behind the previously mentioned dryline, low-level moisture is
greatly scoured with surface dew points falling into the 30s.
As the evening/night progresses the near-surface moisture will
rapidly retreat westward with dew points returning into the low
to mid 60s. The deep, low-level moisture will remain across
central TX through midnight tonight/Saturday morning. This
deeper moisture will begin its trek northward as a surface low
deepens across southeast CO. Latest short range deterministic
and ensemble guidance suggests showers/storms will develop along
the nose of this moisture plume. These will rapidly spread
north and northeast from north TX/southwest OK. The evolution
and scope of these showers/storms will play a pivotal role in
afternoon storms with a couple of scenarios that may play out.

SCENARIO 1: These showers and storms develop across north
TX/southwest OK and gradually move north through the morning/early
afternoon. As the move northward, they will move in an increasingly
buoyant environment with upwards of 2500 J/kg of MLCAPE. Long,
veering hodographs would support a transition to a cluster of
thunderstorms, some with supercell structures. Any sustained
supercell structure would have the potential to produce very large
hail (baseball size or larger) and tornadoes. Then eyes would turn
westward to the dryline for any boundary layer recovery that may
occur for later in the afternoon. Any dryline storms that develop
along the dryline from roughly Hays to Greensburg would have the
potential for all hazards including large hail up to baseball size
and tornadoes.

SCENARIO 2: These showers/storms develop across north TX/southwest
OK. They EXPAND in coverage as they progress northeastward and
drastically disrupt the downstream environment and reducing the
likelihood for these to become surface based. This would reduce
the potential for severe storms. Like in scenario 1, eyes would
turn westward to the dryline for any boundary layer recovery
that may occur for later in the afternoon. Again, any storm that
develops along the dryline from roughly Hays to Greensburg
would have the potential for all hazards including large hail up
to baseball size and tornadoes.

The million dollar question is which scenario is more likely. At
this point, it seems a near guarantee that showers/storms
develop across north TX/southwest OK and gradually move
northeastward. An overall lack of strong large scale forcing for
ascent, shouldn't foster an expansive zone of showers/storms.
Therefore, I don't expect a significant modification of the
downstream environment into portions of central, south-central,
and southeast KS. As such, scenario 1 seems the most plausible
with open warm sector severe storms during the afternoon. Then a
second round of severe storms developing along the dryline as
the main midlevel shortwave ejects into the Plains towards 7pm.

Transitioning into Saturday night/Sunday morning, large scale ascent
will increase leading to additional thunderstorm development across
central/south-central KS. Thunderstorm hazards should transition to
primarily a damaging wind threat. A few lapse rate driven
showers/storms are possible into Sunday as the midlevel low pivots
across NE/SD. The midlevel pattern looks to remain active into next
week with zonal flow persisting. Several shortwave trough axis' are
progged to eject across the Plains with multiple rain chances.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 636 AM CDT Fri Apr 26 2024

Lingering IFR/MVFR cigs will linger this morning with VFR
conditions expected for most areas by midday as a warm front
lifts north of the area. Strong and gusty southwest winds will
develop west of the turnpike behind the passage of a dry-line
front this afternoon. Isolated to widely scattered strong to
severe convection is possible across southeast Kansas today.

KED

&&

.FIRE WEATHER...
Issued at 330 AM CDT Fri Apr 26 2024

Today: Very high grassland fire danger is expected this afternoon
as dry air and windy conditions affect portions of central Kansas.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...BMB
AVIATION...KED
FIRE WEATHER...BMB/JC
Hazardous weather outlook, Apr 26, 8:43 AM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
843 AM CDT Fri Apr 26 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271345-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
843 AM CDT Fri Apr 26 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few isolated thunderstorms are possible this afternoon and
evening, primarily along and east of a line from Emporia to Eureka
to Sedan. If storms are able to form, they will be capable of
baseball size hail and damaging winds. A tornado or two cannot be
ruled out as well.

Strong southwest winds will drive very high grassfire danger today
over central and north-central Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe storms are possible on Saturday. There is also the potential
for localized flooding where training thunderstorms occur.

Thunderstorm chances may linger across far southeast Kansas on
Sunday. Additional storm chances are possible Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible along and east of the Flint Hills
this afternoon and evening, and areawide Saturday afternoon and
night.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Apr 26, 4:56 AM CDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
456 AM CDT Fri Apr 26 2024

KSZ069-261030-
Butler KS-
456 AM CDT Fri Apr 26 2024

...STRONG THUNDERSTORMS WILL IMPACT BUTLER COUNTY THROUGH 530 AM
CDT...

At 456 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Towanda to near Douglass. Movement was
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
El Dorado, Augusta, Douglass, Towanda, Leon, Rosalia, Cassoday, El
Dorado Airport, El Dorado Lake, and El Dorado State Park.

This includes Interstate 35 between Mile Markers 64 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3748 9701 3778 9701 3809 9684 3809 9652
      3772 9653 3748 9682
TIME...MOT...LOC 0956Z 215DEG 44KT 3779 9693 3751 9694

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Apr 26, 7:16 AM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
716 AM CDT Fri Apr 26 2024

KSZ071-072-095-096-100-261245-
Wilson KS-Woodson KS-Labette KS-Neosho KS-Allen KS-
716 AM CDT Fri Apr 26 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WILSON...NORTHERN
LABETTE...NEOSHO...EASTERN WOODSON AND ALLEN COUNTIES THROUGH 745 AM
CDT...

At 715 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Yates Center to Galesburg.
Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Parsons, Chanute, Iola, Humboldt, Erie, St. Paul, La Harpe, Gas,
Moran, Thayer, Walnut, Neosho Falls, Galesburg, Savonburg, Elsmore,
Stark, Earlton, Mildred, Bassett, and Lake Parsons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3729 9543 3786 9573 3804 9562 3804 9508
      3772 9509 3728 9508
TIME...MOT...LOC 1215Z 236DEG 50KT 3783 9563 3746 9536

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 12:29 AM CDTSpecial Weather StatementICTChautauqua, Elk31 min
Apr 26, 3:16 AM CDTSpecial Weather StatementICTHarper29 min
Apr 26, 3:34 AM CDTSevere Thunderstorm WarningICTHarper, Sumner41 min
Apr 26, 4:02 AM CDTSpecial Weather StatementICTSumner28 min
Apr 26, 4:12 AM CDTSevere Thunderstorm WarningICTCowley, Sumner17 min
Apr 26, 4:32 AM CDTSpecial Weather StatementICTButler28 min
Apr 26, 4:56 AM CDTSpecial Weather StatementICTButler34 min
Apr 26, 7:16 AM CDTSpecial Weather StatementICTAllen, Neosho29 min
Apr 26, 2:04 PM CDTSpecial Weather StatementICTElk26 min
Apr 26, 2:08 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk67 min
Apr 26, 2:29 PM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 11 more53 hr
Apr 26, 2:38 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson52 min
Apr 26, 2:44 PM CDTTornado WarningICTElk, Greenwood43 min
Apr 26, 3:09 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Wilson36 min
Apr 26, 3:22 PM CDTTornado WarningICTGreenwood, Wilson, Woodson38 min
Apr 26, 3:33 PM CDTTornado WarningICTElk, Wilson27 min
Apr 26, 3:48 PM CDTTornado WarningICTWoodson16 min
Apr 26, 3:56 PM CDTTornado Warning Tornado observedICTWilson34 min
Apr 26, 4:03 PM CDTTornado WarningICTWilson28 min
Apr 26, 4:28 PM CDTTornado WarningICTAllen, Neosho, Wilson34 min
Apr 26, 4:53 PM CDTTornado WarningICTAllen31 min
Apr 26, 6:31 PM CDTSpecial Weather StatementICTAllen14 min

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.